Skip Navigation LinksHome > October 2013 - Volume 35 - Issue 10 > Toxicology Rounds: The Brain Death that Wasn't
Emergency Medicine News:
doi: 10.1097/01.EEM.0000436449.17795.80
Toxicology Rounds

Toxicology Rounds: The Brain Death that Wasn't

Gussow, Leon MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center. He is also the editor of his own blog, The Poison Review.

The headline on www.syracuse.com, the website for that city's daily newspaper, The Post Standard, immediately grabbed my attention: “St. Joe's ‘dead’ patient awoke as docs prepared to remove organs.”

Figure. No caption a...
Image Tools
Figure. No caption a...
Image Tools

The article offered some intriguing but sketchy details. The patient, a 41-year-old woman, was brought to a local hospital in 2009 following an overdose of Xanax, Benadryl, and a muscle relaxant. Several days after admission, she was declared brain dead and scheduled to have her organs removed for donation. She was brought to the operating room on the fifth hospital day for organ harvesting, but she opened her eyes and started looking around at the OR lights.

The article contained more information, but it left many important questions unanswered. What did the medical team miss? Was the cause of the patient's supposed irreversible brain damage really related to intoxication? And exactly what was that “muscle relaxant” mentioned in the article?

Fortunately, more details soon became available. A report into the incident from the Centers for Medicare & Medicaid Services provided additional clinical information and an analysis of the cognitive errors and miscommunication that led to this near-tragedy. I later discovered that this case was previously reported in a brief communication by Sullivan et al. (Clin Toxicol 2012;50[2]:141.) It is possible to recreate a fairly complete history of what happened using these sources.

The patient was brought to the ED after being found at home unresponsive; empty bottles of nabumetone, Xanax, Benadryl, and Baclofen (the muscle relaxant) were found noted at the scene. She was intubated by the responding EMTs. The patient's vital signs in the ED were blood pressure 113.85 mm Hg, pulse 68 bpm, and temperature 94.1°F. She had no spontaneous respirations, her Glasgow Coma Scale was 3, her pupils were fixed and dilated, and her extremities were without tone. A urine drug screen was positive for benzodiazepines and opiates. Head CT was normal.

Examination on admission to the MICU later that day revealed “fixed, dilated, and non-reactive pupils with no corneal reflexes.” She had seizure activity the next day, and a consulting neurologist suggested that she had “severe encephalopathy, probably toxic from drug overdose.” An EEG was ordered.

The neurology service note stated that her EEG was “usually indicative of poor prognosis. No apparent clinical seizures on Depacon, [valproic acid], Dilantin, propofol. O/E VSS. Deeply comatosed. No response to pain, pupils dilated & fixed absent oculocephalics. Flaccid in all 4 extremities. Imp. S/P drug overdose, cardiorespiratory arrest, anoxic encephalopathy ‘severe,’ & seizures.”

Note that the diagnosis of cardiorespiratory arrest and anoxic encephalopathy was not supported by history or clinical presentation because the patient had never been in cardiac arrest or lost her vital signs.

The CMS report summarized entries into the medical record on the fourth hospital day: “Also, per nursing and physician documentation at 6 p.m. ... [a nurse] documented ‘toes curled when foot stimulated, tachycardic, hypertensive, flaring nostrils, mouthing with lips and moving tongue, breathing above the ventilator,’ and that [he] notified [a resident] and [a neurologist] at 6:15 p.m. In the meantime, [the nurse] also medicated [the patient] with intravenous Ativan 2 mg at 6:21 p.m.”

Despite clear indication of brain function (at least before Ativan was given), the patient was brought to the operating theater at midnight to have her organs removed for donation after cardiac death. The CMS report drily notes: “However, in the OR suite [the patient] opened her eyes and looked at the lights; pursuit of [organ donation] was subsequently halted.”

The patient's neurological status progressively improved. She admitted to having taken a massive overdose of Baclofen.

Obviously, many important clinical and procedural issues are raised by this case, but let's focus on the toxicology angle. The American Academy of Neurology states in its guidelines on determining brain death that it is first essential to establish a diagnosis consistent with irreversible coma and exclude mimics of brain death, including intoxications. (Neurology 2010;74[23]:1911.) This may require obtaining specific drug levels or extended observation. It is not clear exactly how long these patients should be observed, but it is important to remember that in massive or mixed overdose, normal pharmacokinetics may not apply and drug half-lives may be markedly prolonged.

A number of drugs in overdose have been associated with the clinical appearance of brain death. (See table.) Barbiturates at one time were notorious for this. Fortunately, barbiturate toxicity is now seen much less frequently.

Baclofen is an agonist of the inhibitory GABA(B) receptors in the spinal cord and brainstem, and is used therapeutically to relieve muscle spasm associated with multiple sclerosis and other conditions. Baclofen overdose presents with severe central nervous system depression, especially when other CNS depressants such as benzodiazepines are involved. Cranial nerve and brainstem reflexes can be absent.

The half-life of Baclofen at therapeutic doses is approximately three-and-a-half hours. Using the rule that a drug is essentially out of the system after five half-lives, this would imply that the drug would be gone 17.5 hours after ingestion. Normal baclofen pharmacokinetics, however, go out the window in massive or mixed overdose. Previous reports have estimated a serum half-life of as many as 34 hours after overdose. (Clin Toxicol 2012;50[2]:141.)

This case illustrates the wisdom of Kent Olson's recommendation: “Comprehensive screening of urine and blood should be carried out whenever the diagnosis of brain death is being considered to rule out the presence of common depressant drugs that might result in temporary loss of brain activity and mimic brain death.” (Poisoning & Drug Overdose, 5th edition, New York: McGraw-Hill, 2007.) This is especially important when no other cause for profound coma has been clearly established.

Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.

Back to Top | Article Outline

FastLinks

* Read The Post Standard article at http://bit.ly/1a710H9.

* Visit Dr. Gussow's blog at www.thepoisonreview.com.

* Follow Dr. Gussow on Twitter.com/poisonreview.

* Read all of Dr. Gussow's past columns at http://bit.ly/GussowToxRounds.

* Comments about this article? Write to EMN at emn@lww.com.

© 2013 by Lippincott Williams & Wilkins

Login

Article Tools

Images

Share